Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Geodetic Science

Editor-in-Chief: Eshagh, Mehdi

Open Access
See all formats and pricing
More options …

On The Errors-In-Variables Model With Singular Dispersion Matrices

B. Schaffrin
  • Geodetic Science Program, School of Earth Sciences, The Ohio State University, Columbus, Ohio, U. S. A.
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ K. Snow
  • Corresponding author
  • Geodetic Science Program, School of Earth Sciences, The Ohio State University, Columbus, Ohio, U. S. A
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ F. Neitzel
Published Online: 2014-03-17 | DOI: https://doi.org/10.2478/jogs-2014-0004


While the Errors-In-Variables (EIV) Model has been treated as a special case of the nonlinear Gauss- Helmert Model (GHM) for more than a century, it was only in 1980 that Golub and Van Loan showed how the Total Least-Squares (TLS) solution can be obtained from a certain minimum eigenvalue problem, assuming a particular relationship between the diagonal dispersion matrices for the observations involved in both the data vector and the data matrix. More general, but always nonsingular, dispersion matrices to generate the “properly weighted” TLS solution were only recently introduced by Schaffrin and Wieser, Fang, and Mahboub, among others. Here, the case of singular dispersion matrices is investigated, and algorithms are presented under a rank condition that indicates the existence of a unique TLS solution, thereby adding a new method to the existing literature on TLS adjustment. In contrast to more general “measurement error models,” the restriction to the EIV-Model still allows the derivation of (nonlinear) closed formulas for the weighted TLS solution. The practicality will be evidenced by an example from geodetic science, namely the over-determined similarity transformation between different coordinate estimates for a set of identical points.

Keywords: Errors-In-Variables; singular dispersion matrices; Total Least-Squares


  • Helmert, F. R., 1907, Adjustment Computations by the Method of Least Squares (in German), Teubner: Leipzig, Germany, second edition.Google Scholar

  • Magnus, J. R. and Neudecker, H., 2007, Matrix Differential Calculus with Applications in Statistics and Econometrics, Wiley: Chichester, England, third edition.Google Scholar

  • Mahboub, V., 2012, On weighted total least-squares for geodetic transformations, Journal of Geodesy, 86(5):359-367.Web of ScienceGoogle Scholar

  • Markovsky, I., Rastello, M. L., Premoli, A., Kukush, A., and Van Huffel, S., 2006, The element-wise weighted total least-squares problem, Computational Statistics & Data Analysis, 50(1):181-209.CrossrefGoogle Scholar

  • Neitzel, F. and Schaffrin, B., 2013, On the Gauss-Helmert Model with a singular dispersionmatrix where BQ is of lesser row rank than B, Studia Geophysica et Geodaetica, revised in June 2013.Google Scholar

  • Pearson, K., 1901, LIII. On lines and planes of closest fit to systems of points in space, PhilosophicalMagazine, Series 6, 2(11):559-572.Google Scholar

  • Schaffrin, B., Neitzel, F., Uzun, S., and Mahboub, V., 2012, Modifying Cadzow’s algorithm to generate the optimal TLS-solution for the structured EIV-model of a similarity transformation, Journal of Geodetic Science, 2(2):98-106.Google Scholar

  • Schaffrin, B. and Wieser, A., 2008, On weighted total least-squares adjustment for linear regression, Journal of Geodesy, 82(7):415-421.Web of ScienceCrossrefGoogle Scholar

  • Snow, K., 2012, Topics in Total Least-Squares Adjustment within the Errors-In-Variables Model: Singular Cofactor Matrices and Prior Information, PhD dissertation, Report No. 502, Div. of Geodetic Science, School of Earth Sciences, The Ohio State Univ., Columbus/ OH.Google Scholar

  • Xu, P., Liu, J., and Shi, C., 2012, Total least squares adjustment in partial errors-in-variables models: algorithm and statistical analysis, Journal of Geodesy, 86(8):661-675.CrossrefWeb of ScienceGoogle Scholar

About the article

Published Online: 2014-03-17

Published in Print: 2014-04-01

Citation Information: Journal of Geodetic Science, Volume 4, Issue 1, ISSN (Online) 2081-9943, DOI: https://doi.org/10.2478/jogs-2014-0004.

Export Citation

© by K. Snow . This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Frank Neitzel, Nikolaj Ezhov, and Svetozar Petrovic
Mathematics, 2019, Volume 7, Number 5, Page 462
A. R. Amiri-Simkooei
Journal of Surveying Engineering, 2017, Volume 143, Number 4, Page 04017018
Vahid Mahboub, Mohammad Saadatseresht, and Alireza A. Ardalan
Acta Geodaetica et Geophysica, 2017
Vahid Mahboub, Mohammad Saadatseresht, and Alireza A. Ardalan
Survey Review, 2017, Page 1
B. Paláncz, J. Awange, and L. Völgyesi
Australian Journal of Earth Sciences, 2017, Volume 64, Number 4, Page 565
Yongjun Zhou, Jinghai Gong, and Xing Fang
Survey Review, 2017, Page 1
W. Zeng, X. Fang, Y. Lin, X. Huang, and Y. Zhou
Survey Review, 2017, Page 1

Comments (0)

Please log in or register to comment.
Log in